Neuropathy, also called peripheral neuropathy, is a term that describes the kind of pain and discomfort caused by nerve damage. It is typically characterized by a feeling of weakness, numbness, tingling, or burning in the hands and feet.
Symptoms of Nerve Damage
Some people on chemotherapy experience numbness or tingling in their hands and feet. Symptoms related to neuropathy and other types of nerve damage may include:
- Difficulty picking up objects or buttoning clothing
- Problems with balance
- Difficulty walking
- Hearing loss
These symptoms can build over time. Some people don’t notice them until they have had several chemotherapy treatments.
Neuropathy and Cold Weather
Some may find neuropathy particularly challenging in the cold weather. Prolonged exposure to the cold causes the body to slow blood circulation to the hands and feet in an effort to preserve the body’s core temperature. The reduced blood flow can intensify neuropathy symptoms and potentially cause further damage to already affected peripheral nerves. This is of special concern to those who experience their neuropathy pain as a numbness or tingling sensation. Their ability to measure the effects of the cold is compromised since they already experience those physical warning signals that would otherwise indicate a need to get to warmer conditions.
Tips to lessen the pain and lower your risk of further nerve damage:
- Wear warm, dry clothing in cold weather.
- Protect your hands and feet by wearing thick socks, thick mittens or gloves.
- Take intermittent breaks from the cold to reduce your exposure to extreme temperatures.
- Limit or avoid caffeine before an outing as it can temporarily cause blood vessels to narrow.
- Do not smoke as cigarette smoke can slow circulation.
- Limit alcohol use since excessive consumption can lead to vitamin deficiency which can, in turn, damage peripheral nerves.
- Incorporate exercise into your routine to improve overall circulation.
- Explore comfort measures like massage or use of flexible splints for support.
Managing Nerve Damage
Always let your health care team know about any side effect you may experience. Since other health issues may cause or further aggravate nerve damage, it is important to consult regularly with your health care team. Other underlying medical conditions can contribute to your symptoms. Diabetes, autoimmune disorders, kidney disease, or physical trauma are just a few of the other common causes of neuropathy. Your health care team may want to adjust some of your medicines or chemotherapy and may want to see if there is another reason for the problem that can be treated. It’s also a good idea to keep track of your neuropathy symptoms, so that you can provide detailed reports about your symptoms to your health care team. It could be helpful to keep track of the following in a journal or health care notebook:
- Specific symptoms you experience
- What part of the body your symptoms affected
- Any preexisting health conditions
- Any medications you are taking
- Questions you may have for your doctor
Often, nerve damage is temporary; it will usually get better, but it can take time. If you have neuropathy, take extra caution when handling hot, sharp or dangerous objects. And use handrails on stairs and in the tub or shower.
Post-Treatment Nerve Damage
Many cancer survivors experience post-treatment neuropathy. For some, the symptoms may lessen gradually over a period of weeks or months. For others, the symptoms may persist or even become chronic. It is difficult to provide a typical timeline of symptoms, because there is so much variation from person to person. Many factors impact the degree to which someone experiences neuropathy including:
- The type of chemotherapy drug or combination of drugs used
- The chemotherapy dosage
- The overall length of the treatment regimen
- In addition, each person responds differently to chemotherapy.
There are number of treatments available to help manage the chronic pain and discomfort caused by neuropathy. Talk to your health care team what option is best for you.